Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Amarillo, TX

May 2, 2018Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 2, 2018, 12:29 PM CDT for Beaver County, Oklahoma. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 12:29 PM CDT (17:29 UTC)
Expired
May 2, 2018, 1:30 PM CDT
In force
61 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 12:34 PM CDTHAIL 2.53 Ne Forgan, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

577 
WUUS54 KAMA 021729
SVRAMA
OKC007-021830-
/O.NEW.KAMA.SV.W.0007.180502T1729Z-180502T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1229 PM CDT WED MAY 2 2018

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Beaver County in the Panhandle of Oklahoma...

* Until 130 PM CDT

* At 1229 PM CDT, a severe thunderstorm was located over Mocane, or 4
  miles north of Beaver, moving north at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Beaver, Forgan, Mocane, Turpin, Floris and Boyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3683 10038 3663 10091 3700 10088 3700 10030
TIME...MOT...LOC 1729Z 187DEG 27KT 3688 10050 

HAIL...1.50IN
WIND...60MPH
 
$$

Ward
4 follow-up statements
289 
WWUS54 KAMA 021733
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1233 PM CDT WED MAY 2 2018

OKC007-021830-
/O.CON.KAMA.SV.W.0007.000000T0000Z-180502T1830Z/
Beaver OK-
1233 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN BEAVER COUNTY...

At 1233 PM CDT, a severe thunderstorm was located over Forgan, or 6
miles north of Beaver, moving north at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Beaver, Forgan, Mocane, Turpin, Floris and Boyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3683 10038 3663 10091 3700 10088 3700 10030
TIME...MOT...LOC 1733Z 187DEG 27KT 3691 10050 

HAIL...2.00IN
WIND...60MPH
 
$$

Ward
471 
WWUS54 KAMA 021740
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1240 PM CDT WED MAY 2 2018

OKC007-021830-
/O.CON.KAMA.SV.W.0007.000000T0000Z-180502T1830Z/
Beaver OK-
1240 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN BEAVER COUNTY...

At 1240 PM CDT, a severe thunderstorm was located 6 miles northeast
of Forgan, or 11 miles north of Beaver, moving north at 35 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Beaver, Forgan, Mocane, Turpin, Floris and Boyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 10091 3700 10088 3700 10030 3683 10038
TIME...MOT...LOC 1740Z 191DEG 32KT 3698 10048 

HAIL...2.50IN
WIND...60MPH
 
$$

Ward
873 
WWUS54 KAMA 021745
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1245 PM CDT WED MAY 2 2018

OKC007-021830-
/O.CON.KAMA.SV.W.0007.000000T0000Z-180502T1830Z/
Beaver OK-
1245 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN BEAVER COUNTY...

At 1245 PM CDT, a severe thunderstorm was located 7 miles northeast
of Forgan, or 12 miles northeast of Beaver, moving north at 25 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Beaver, Forgan, Mocane, Turpin, Floris and Boyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 10091 3700 10088 3700 10030 3683 10038
TIME...MOT...LOC 1745Z 193DEG 23KT 3698 10043 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

Ward
967 
WWUS54 KAMA 021800
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
100 PM CDT WED MAY 2 2018

OKC007-021830-
/O.CON.KAMA.SV.W.0007.000000T0000Z-180502T1830Z/
Beaver OK-
100 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR NORTHWESTERN BEAVER COUNTY...

At 1259 PM CDT, a severe thunderstorm was located 5 miles north of
Balko, or 11 miles southwest of Beaver, moving north at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Minor damage to roofs, siding, and trees is possible. 
         People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. 

Locations impacted include...
Beaver, Forgan, Mocane, Turpin, Floris and Boyd. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for the Panhandle
of Oklahoma.

LAT...LON 3663 10091 3700 10088 3700 10030 3683 10038
TIME...MOT...LOC 1759Z 196DEG 31KT 3671 10068 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Ward

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:19 AM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, May 2, 6:19 AM CDT, 6 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
619 AM CDT Wed May 2 2018

.AVIATION...
Southerly winds will increase and will get gusty at DHT and AMA by
mid morning. Winds at GUY will be light and variable for much of
the morning as a cold front has stalled over this area. Southerly
winds will return to GUY by afternoon. Winds will then decrease
again toward sunset. MVFR cigs are expected at AMA until about mid
morning, then they will become VFR. Otherwise, VFR conditions are
expected across the TAF sites with any showers or thunderstorms to
the east of the TAF sites.

&&

.PREV DISCUSSION... /Issued 336 AM CDT Wed May 2 2018/

DISCUSSION...
Another day of Fire Weather and possibly Severe Weather. Dryline
continues to retreat west across the Panhandles, but will shift
east during the day. Models suggest that it should be east of the
area between 4 and 7 pm. Thunderstorm development will be possible
across the eastern Panhandles, and these storms could be severe.
As storms develop, they will quickly shift east, and therefore
could limit the chances of severe storms. If storms develop a
little further west, closer to the central Panhandles then we
could see some severe thunderstorms before they exit into
Oklahoma. CAMs are split between a line of strong to severe storms
developing across the eastern Panhandles, and absolutely nothing
happening in our area. This keeps the confidence low in the pop
forecast.

Upper level trough edges closer on Thursday and a dry westerly
flow will be in place, with the dryline east of the Panhandles all
day. No precipitation expected, however some areas could see
elevated, to low end critical Fire Weather conditions(See Fire
Weather Discussion). Cold front will follow behind the trough on
Thursday afternoon.

Temperatures on Friday will be in the 70s due the cold frontal
passage. This wont last long as upper level ridge builds over the
western CONUS and northwest flow will return to the Panhandles.
Overall expect conditions to be dry, with a gradual warming trend
each day.

Dry conditions look to continue through Monday, as models hint at
a shortwave trough to move through, and return a chance of
thunderstorms on Tuesday.

Weber

FIRE WEATHER...
Southwest winds yet again today in conjunction with relative
humidities in the single digits to low teens will make for
critical Fire Weather conditions. Eastern Panhandles may see these
conditions as well if the dryline pushes far enough east, but
there is the chance for showers/thunderstorms before the
potentially critical Fire Weather conditions arrive, thusly no Red
Flag Warning for these areas.

West winds and low relative humidities will make for elevated to
near critical Fire Weather conditions on Thursday. There will be a
wind shift out of the north, as a cold front moves through
Thursday afternoon. North winds are only expected to be in the 10
to 15 mph range.

AVIATION...
Southerly winds in the 10 to 15 knot range overnight will veer
some by mid morning and they will increase to around 25 knots with
higher gusts. Winds will then decrease toward sunset into the 10
to 15 knot range again. MVFR cigs are expected to visit the AMA
TAF site between 12Z and 15Z, but they are expected to stay away
from DHT and GUY. Otherwise, VFR conditions are expected to
prevail.

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning from noon today to 10 PM CDT this evening for
     the following zones: Armstrong...Carson...Dallam...Deaf
     Smith...Hansford...Hartley...Hutchinson...Moore...Oldham...
     Palo Duro Canyon...Potter...Randall...Sherman.

OK...Red Flag Warning from noon today to 10 PM CDT this evening for
     the following zones: Cimarron...Texas.

&&

15/89
Hazardous weather outlook, May 2, 4:40 AM CDT, 7 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
440 AM CDT Wed May 2 2018

OKZ001>003-TXZ001>020-317-022145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
440 AM CDT Wed May 2 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Critical Fire Weather conditions are expected across the western
two-thirds of the combined Panhandles today.

Thunderstorms will be possible across the eastern Panhandles on
today. Storms could be strong to severe with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to low end critical Fire Weather conditions expected on
Thursday.

Thunderstorms possible across the Panhandles on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Limited Spotter activation may be needed this afternoon.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today and Wednesday across
the western two-thirds of the Panhandles.

In the hours before

Special weather statement, May 2, 11:27 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1127 AM CDT WED MAY 2 2018

OKZ002-TXZ003-021700-
Texas OK-Hansford TX-
1127 AM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEXAS AND NORTHERN
HANSFORD COUNTIES UNTIL NOON CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Gruver, or 17 miles northwest of Spearman, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gruver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3641 10108 3636 10109 3623 10149 3633 10157
      3663 10131
TIME...MOT...LOC 1627Z 227DEG 24KT 3634 10146

Ward
Special weather statement, May 2, 11:56 AM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1156 AM CDT WED MAY 2 2018

OKZ002-003-TXZ003-004-021730-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
1156 AM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...HANSFORD AND NORTHWESTERN OCHILTREE COUNTIES
UNTIL 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Hardesty to 6 miles southwest
of Gruver. Movement was northeast at 50 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Gruver, Hardesty, Waka and Adams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3687 10084 3657 10147 3609 10162 3629 10101
TIME...MOT...LOC 1656Z 205DEG 41KT 3649 10116 3622 10152

Ward
Special weather statement, May 2, 12:20 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1220 PM CDT WED MAY 2 2018

OKZ003-021745-
Beaver OK-
1220 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER COUNTY UNTIL 1245
PM CDT...

At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Boyd, or 12 miles southwest of Beaver, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Beaver, Forgan, Bryans Corner, Boyd, Mocane, Turpin, Floris and
Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3684 10024 3650 10081 3650 10095 3689 10095
      3700 10075 3700 10051
TIME...MOT...LOC 1720Z 216DEG 27KT 3674 10074

Ward

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:36 AM CDTRed Flag WarningAMACimarron, Texas17 hr
May 2, 12:20 PM CDTSpecial Weather StatementAMABeaver25 min
May 2, 1:17 PM CDTSevere Thunderstorm WarningAMABeaver58 min
May 2, 1:44 PM CDTSevere Thunderstorm WarningAMABeaver61 min
May 2, 2:00 PM CDTAreal Flood AdvisoryAMABeaver2 hr
May 2, 2:15 PM CDTSevere Thunderstorm WarningAMABeaver60 min
May 2, 3:17 PM CDTSevere Thunderstorm WarningAMABeaver58 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.